|A failing cocktail?
Nov 6, 2000
I have been on 3TC, D4T, and Sustiva for well over a year now. However, This combo isn't keeping my VL undetectable anymore. About 5 mos ago VL came back at over 600. Last month around 1000 and Cd4 was over 1100. My Dr. doesnt want to switch me at this point, stating I can still get some use from this cocktail. Everything I read doesnt quite jive with that theory. What are your opinions on this?
| Response from Dr. Cohen
Well, let's start with one question -- why isn't this combo working for you? Since in the study results of this and similar combos -- it almost always does. The most common reason for a combo to not work is occasional missed doses -- and this is a common issue. If this explains what is happening here -- then it may also help direct what you need to consider when switching to another combo -- so as to increase the chances of success. However sometimes viral escape is unexplained. In your case the other issue to consider is whether, with your prior med use (or even before you started on meds) -- you developed some unanticipated medication resistance -- even if the reason you stopped was due to side effects.
So what to do? Well, one option since your viral load is over 1000 is to get a genotype of your HIV -- this will help show you and your Dr. just what happened that allowed viral escape. Most likely you would see a mutation at position 184 (called M184V), and another at position 103 (called K103N) -- these confer resistance to 3TC and Sustiva respectively. But the question in the genotype is just how many other mutations you have -- which helps us know which other nucleoside inhibitors you could use next. Specifically -- abacavir/ziagen can be a potent "next" drug -but it is likely to work well only when you have few other mutations in this nucleoside class. So if you only had 184, then abacavir will be potent. If however you also have 215, 219, 41, 70 or others -- this means you will have less activity from abacavir.
Now -- here is a key issue in what to do next for you. If you only see 184 but no others conferring cross resistance to abacavir now, and you continue on your current regimen, there is some chance that your HIV will start to develop mutations that eventually confer more resistance to abacavir. If we allow HIV to grow in the presence of these meds, we encourage HIV to create more resistance to the meds. It is likely this process of creating more mutations is slower at a viral load of 1000 than it would be at a viral load of 10,000 but this is unfortunately not always the case. (It also appears that these cross resistant mutations happen more often while on AZT than on d4T -- but can happen while on d4T as well.) Now -- the CD4 will likely be stable on these meds -- and this low viral load -- for years to come. But while you are enjoying the CD4 stability, you might be losing the activity of at least one med -- abacavir. That drug is probably the main one you might lose. Videx (ddI) can also lose potency from other nucleoside mutations although we have less clear data about this. Within the nonnukes -- if you lose Sustiva -- you likely have lost the potency of all of the meds currently in this category. Fortunately, you still would have the PIs available to you if you stay on this combo -- since there are no PIs in the mix, so no resistance would develop.
So what to do? Several options. First -- just continue as is. You can follow the viral load and perhaps even occasional genotypes and make some change if you start to see trouble, like a higher viral load, or more genotypic mutations.
Second -- you can "intensify" this combo -- like adding something now. Some studies have added ddI, or abacavir, or even a protease inhibitor(s) in this situation so as to try to shut off replication again.
Third -- you could just switch to something else now that might be even more potent that what you are now on and shut HIV off. Like ddI, abacavir, and one or two protease inhibitors.
Fourth option -- some would take a break here. With your very high T4 count, even off meds you have a very low risk of any HIV related illness. And since you already have had multiple drug intolerances and drug resistance when you least need these meds, some would just defer any meds at all until you need them more -- like when your t4 count is lower. How much lower is one of those ongoing discussions -anywhere above 200 has at least some advocates. And start one of the above combos at that time...
Hope that clarifies rather than confuses you. Let us know what happens.
Cal Cohen, M.D., M.S.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Coated Tongue After Oral Sex Worried I Have HIV
- Diarrhea After Insertive Anal Sex With Condom Does It Mean I Have HIV
- Itchy Red Spots After Touching Period Blood Sign Of HIV AIDS
- Painful Red Spots After Swallowing Cum Worried I Have HIV
- Psoriasis After Receptive Anal Sex With Condom Does It Mean I Have HIV
- Vomiting After Licking Vagina Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.